Alert archive / North Carolina / Beach Hazards Statements in 2014

Beach Hazards Statement 12, NWS Newport/Morehead City, NC

July 22, 2014

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 22, 2014, 4:33 AM EDT. It took effect at Jul 22, 2014, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2014, 4:33 AM EDT (08:33 UTC)
In effect from
Jul 22, 2014, 8:00 AM EDT
Expired
Jul 22, 2014, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WHUS42 KMHX 220833
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 AM EDT TUE JUL 22 2014

...A HIGH THREAT OF DANGEROUS RIP CURRENTS NORTH OF RODANTHE TODAY...

.LINGERING SOUTHEAST SWELL COMBINED WITH LIGHT ONSHORE WINDS
CONTINUES TO RESULT IN DANGEROUS RIP CURRENTS NORTH OF RODANTHE TODAY.

NCZ103-222045-
/O.NEW.KMHX.BH.S.0012.140722T1200Z-140723T0000Z/
OUTER BANKS DARE-
433 AM EDT TUE JUL 22 2014

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING.

* HAZARDS...HIGH RISK OF RIP CURRENTS.

* LOCATION...NORTH OF RODANTHE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
1 follow-up statement
485 
WHUS42 KMHX 220842
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 AM EDT TUE JUL 22 2014

...A HIGH THREAT OF DANGEROUS RIP CURRENTS NORTH OF RODANTHE
TODAY...

.LINGERING SOUTHEAST SWELL COMBINED WITH LIGHT ONSHORE WINDS
CONTINUES TO RESULT IN DANGEROUS RIP CURRENTS NORTH OF RODANTHE
TODAY.

NCZ103-222045-
/O.CON.KMHX.BH.S.0012.140722T1200Z-140723T0000Z/
OUTER BANKS DARE-
442 AM EDT TUE JUL 22 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING FROM RODANTHE NORTH...

* HAZARDS...HIGH RISK OF RIP CURRENTS.

* LOCATION...NORTH OF RODANTHE.

* TIMING AND TIDES...RIP CURRENTS ARE GENERALLY STRONGEST A FEW
  HOURS EITHER SIDE OF LOW TIDE...WHICH WILL OCCUR AROUND 11 AM
  TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 10:20 PM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 10:20 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 PM EDT MON JUL 21 2014

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN ACROSS THE AREA THROUGH TONIGHT...
THEN WILL DISSIPATE TUESDAY. A STRONGER FRONT WILL APPROACH FROM
THE WEST THURSDAY AND MOVE INTO THE AREA FRIDAY...BECOMING
STATIONARY SATURDAY...THEN LIFTING BACK NORTH AS A WARM FRONT
SUNDAY.

&&

.NEAR TERM /OVERNIGHT/...
AS OF 1020 PM MON...COASTAL TROUGH/FRONTAL BOUNDARY LOCATED
OFFSHORE OF THE CAROLINA COAST IS THE FOCUS FOR SHOWERS AND STORMS
OVER THE COASTAL WATERS. LATEST NEAR TERM GUIDANCE AND SREF MEAN
STILL INDICATE BEST CHANCE FOR SHOWERS LOCATED OVER THE FAR
EASTERN COASTAL AREAS MAINLY DOWNEAST CARTERET THROUGH THE
OBX...SPREADING TOWARDS THE NORTH AND WEST TUE MORNING.

PREVIOUS DISCUSSION...AS OF 335 PM MON...WIDESPREAD SHOWERS AND
THUNDERSTORMS CONTINUE ACROSS EASTERN NC...THOUGH STRONGEST
CONVECTION REMAINS LOCATED NEAR THE WEAK FRONTAL BOUNDARY ACROSS
THE SOUTHERN COASTAL WATERS.

THE UPPER TROUGH MIGRATES INTO A CUT OFF LOW OVER THE GULF STATES
TONIGHT WITH MODELS INDICTING THE SURFACE BOUNDARY SLIDING SOUTH
ACROSS THE COASTAL WATERS AND IN VICINITY OF THE GULF STREAM.
EXPECT SHOWERS/TSTORM COVERAGE TO DIMINISH THROUGH THE EVENING AS
UPPER LEVEL SUPPORT SHIFTS NE OF THE REGION AND DAYTIME HEATING
DIMINISHES. GREATEST COVERAGE EXPECTED TO SHIFT TO THE SOUTHERN
COASTAL WATERS NEAR THE FRONT. ABUNDANT CLOUD COVER WILL KEEP
OVERNIGHT TEMPS MILD...GENERALLY IN THE LOW TO MID 70S. GIVEN
MOIST ATMOSPHERE WITH PWATS 2 INCHES OR GREATER...AND RAINFALL OF
1-2 INCHES FOR DUPLIN/ONSLOW/JONES COUNTIES AND FOR THE AREAS
ALONG HWY 64 IN MARTIN/WASHINGTON/BEAUFORT COUNTIES...COULD SEE
PATCHY FOG OVERNIGHT SHOULD WINDS DECOUPLE TO LIGHT/CALM.
CONFIDENCE IS LOW ON FOG FORMATION SO WILL LEAVE OUT OF FORECAST
AT THIS TIME.

&&

.SHORT TERM /TUESDAY/...
AS OF 350 PM MON...THE UPPER LEVEL CUT OFF LOW OVER THE NORTHERN
GULF STATES WILL SLOWLY MOVE SW INTO THE NORTHERN GULF TUES
WHILE THE SURFACE FRONT SLOWLY LIFTS THROUGH EASTERN NC DURING THE
DAY. MAINTAINED CHANCE POPS ACROSS EASTERN NC...HIGHEST ALONG THE
WESTERN COASTAL PLAIN COUNTIES CLOSEST TO THE LOW LEVEL
CONVERGENCE ASSOC. WITH THE FRONTAL BOUNDARY. ANY BREAKS IN CLOUD
COVERAGE COULD LOCALLY ENHANCE INSTABILITY...WHICH SHOULD REMAIN
MODEST WITH FORECAST SOUNDINGS INDICATING LIFTED INDICES OF -3 TO
-4 C AND SURFACE BASED CAPE VALUES OF 1500-2500 J/KG. MOISTURE
REMAINS ABUNDANT WITH PWAT VALUES ABOVE 2 INCHES DURING THE DAY.
EXPECT CLOUDY CONDITIONS TUES THOUGH LOW LEVEL THICKNESSES BUILD
ABOVE 1410 METERS YIELDING TEMPS IN THE 85-89 F RANGE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM MON...MODERATE FCST CONFIDENCE FOR TUE NIGHT-FRI
PERIOD...THEN LOW CONFIDENCE FOR SAT-MON DUE TO MODEL DIFFERENCES.

SUB-TROPICAL RIDGE WILL BUILD OVER AREA BRIEFLY TUE NIGHT AND WED
BUT DEEP MSTR WILL CONTINUE TO STREAM OVER AREA BETWEEN RIDGE AND
UPR LOW RETROGRADING ACROSS GULF COAST. SFC PATTERN WILL RETURN TO
MORE TYPICAL BERMUDA HIGH/INLAND TROF. SCT CONVECTIVE ACTIVITY PSBL
ANY TIME...THUS CONTINUED 20-40 POPS...WITH MORE COVERAGE EXPECTED
ALONG COAST TUE NIGHT AND INLAND WED AFTN.

RIDGE WILL BEGIN TO BREAK DOWN WED NIGHT AND THU WITH APPROACH OF
LEAD SHORT WV FROM NW...AND ASSCTD SFC FRONT. HIGHER POPS WILL SHIFT
BACK TO COAST FOR WED NIGHT FOR PSBL ACTIVITY MOVING IN OFF WATER.
INCREASED POPS TO 40-60 FOR THU AFTN WITH HIGHEST NW DUE TO SHORT
WV...APPROACHING FRONT AND SEA BREEZE MOVING INLAND. 50 % POPS ALL
AREAS THU NIGHT AND FRIDAY WITH FRONT AND SH RT WV TROF MOVING INTO
AREA.

MODELS THEN DIVERGE OVER WEEKEND. 00Z ECMWF AND 12Z GFS BOTH STALL
SFC FRONT JUST S OF AREA SAT MORNING...BUT SCT CONVECTIVE PSBL
MAINLY SRN SECTIONS WITH SEA BREEZE CONVERGENCE. FRONT LIFTS BACK N
BY SUN MORNING...BUT ECMWF IS THEN FASTER WITH BROAD TROFFING
DEVELOPING OVER ERN US AND PUSHING ANOTHER SFC FRONTAL BNDRY THROUGH
AREA SUN NIGHT. GFS IS SLOWER AND STILL HAS FRONT OVER OH/TN VLYS ON
MON. GIVEN LOW MODEL FCST CONFIDENCE...WILL LEAN TO CLIMO 20/30 POPS
DURING PERIOD WITH NEAR NORMAL TEMPS.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY/...
AS OF 707 PM MON... UPPER LEVEL SUPPORT DIMINISHES THIS EVENING AND
EXPECT CONVECTION TO DIMINISH THOUGH ISOLATED SHOWERS STILL
POSSIBLE. PATCHY TO AREAS OF FOG WILL BE POSSIBLE TONIGHT GIVEN
RAINFALL TODAY AND MOIST BL...THOUGH CONFIDENCE IS LOW AT THIS
TIME...AND WILL BE DEPENDENT HOW SKIES AREA ABLE TO CLEAR. WILL
CONTINUE TO FORECAST MVFR VSBYS DEVELOPING. SCT CONVECTION AGAIN
TUE...WITH LESS COVERAGE EXPECTED.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM MONDAY...SCATTERED MAINLY DIURNAL CONVECTION POSSIBLE
AT ALL 4 TERMINALS THROUGH PERIOD WITH BEST COVERAGE EXPECTED THU
AFTN THROUGH FRIDAY AS A COLD FRONT MOVES INTO THE AREA. LATE
NIGHT/EARLY AM FOG POSSIBLE ESPECIALLY IN AREAS THAT RECEIVED RAIN
THE PREVIOUS DAY.

&&

.MARINE...
SHORT TERM/THROUGH TONIGHT/
AS OF 355 PM MON...LATEST SURFACE AND BUOY DATA INDICATED ENE/E
WINDS 10-15 KT WITH SEAS MOSTLY 3 FT ACROSS THE WATERS. A FRONTAL
BOUNDARY WILL REMAIN STALLED ACROSS THE WATERS TONIGHT THEN SLOWLY
LIFT NORTH THROUGH EASTERN NC TUES. LIGHT ENE/E WINDS MAINLY
AROUND 10 KT OR LESS EXPECTED OVERNIGHT THAT WILL SHIFT SE DURING
THE DAY TUES BUT REMAIN AROUND 10 KNOTS OR LESS. WAVEWATCH AND
LOCAL SWAN/NWPS IN GOOD AGREEMENT WITH SEAS CONTINUING AROUND 2-4 FT.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/
AS OF 300 PM MONDAY...LIGHT WINDS AND SEAS WILL START OFF THE LONG
TERM PERIOD...THEN INCREASE GOING INTO FRIDAY AS THE PRESSURE
GRADIENT TIGHTENS UP AHEAD OF AN APPROACHING COLD FRONT. EXPECT
SMALL CRAFT SEAS TO DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO
FRIDAY FOR PORTIONS OF THE COASTAL WATERS SOUTH OF OREGON INLET.
WINDS WILL START OUT AROUND 10 KNOTS ACROSS THE AREA ON
TUESDAY...PEAKING ON THURSDAY AT 15-20 KNOTS OVER MOST OF THE
COASTAL WATERS. WINDS WILL DIMINISH WITH WIND SHIFT TO N-NE BEHIND
FRONT FRI NIGHT INTO SAT MORNING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DAG
NEAR TERM...DAG/TL
SHORT TERM...DAG
LONG TERM...HSA
AVIATION...HSA/TL
MARINE...HSA/DAG
Hazardous weather outlook, Jul 21, 8:10 PM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
810 PM EDT MON JUL 21 2014

NCZ029-044>047-079>081-090>094-098-230015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
810 PM EDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-230015-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
810 PM EDT MON JUL 21 2014

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 21, 10:43 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1043 PM EDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLOOD            BEAUFORT                34.72N  76.65W
07/21/2014                   CARTERET           NC   SPOTTER

            WATER UP TO CAR DOORS AND SOME STORE FRONTS ON FRONT
            ST. SOME STREETS IMPASSABLE WITH CARS STALLING IN FLOOD
            WATERS.

&&

EVENT NUMBER MHX1400487

TL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:46 PM EDTSpecial Weather StatementMHXPamlico59 min
Jul 22, 1:24 PM EDTSpecial Weather StatementMHXWashington66 min
Jul 22, 2:54 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Martin, Pitt51 min

Nearby

Beach Hazards Statements in North Carolina, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.